On Lorentzian manifolds with highest first Betti number
Annales de l'Institut Fourier, Volume 65 (2015) no. 4, p. 1423-1436
We consider Lorentzian manifolds with parallel light-like vector field V. Being parallel and light-like, the orthogonal complement of V induces a codimension one foliation. Assuming compactness of the leaves and non-negative Ricci curvature on the leaves it is known that the first Betti number is bounded by the dimension of the manifold or the leaves if the manifold is compact or non-compact, respectively. We prove in the case of the maximality of the first Betti number that every such Lorentzian manifold is – up to finite cover – diffeomorphic to the torus (in the compact case) or the product of the real line with a torus (in the non-compact case) and has very degenerate curvature, i.e. the curvature tensor induced on the leaves is light-like.
On considère des variétés lorentziennes avec un champ de vecteurs de genre lumière parallèle. Comme il est parallèle et de genre lumière, son complément orthogonal induit un feuilletage de codimension un. Si on suppose les feuilles compactes et la courbure de Ricci positive (ou nulle) sur les feuilles, on sait que le premier nombre de Betti est borné par la dimension de la variété ou de la feuille, suivant la compacité ou non-compacité de la variété. Nous démontrons que dans le cas où le nombre de Betti est maximal, quitte à la remplacer par un revêtement fini, toute telle variété lorentzienne est soit difféomorphe au tore (si elle est compacte) ou alors au produit d’une droite avec un tore (autrement), et que sa courbure est très dégénérée, c’est-à-dire le tenseur de courbure induit sur les feuilles est de genre lumière.
Received : 2014-06-24
Revised : 2014-09-30
Accepted : 2014-10-23
Published online : 2015-11-09
Classification:  53C15,  53C29,  53C12
Keywords: Lorentzian manifolds, holonomy groups, Betti number
@article{AIF_2015__65_4_1423_0,
     author = {Schliebner, Daniel},
     title = {On Lorentzian manifolds with highest first Betti number},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {65},
     number = {4},
     year = {2015},
     pages = {1423-1436},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2015__65_4_1423_0}
}
Schliebner, Daniel. On Lorentzian manifolds with highest first Betti number. Annales de l'Institut Fourier, Volume 65 (2015) no. 4, pp. 1423-1436. https://aif.centre-mersenne.org/item/AIF_2015__65_4_1423_0/

[1] Baum, Helga Holonomy groups of Lorentzian manifolds: a status report, Global differential geometry, Springer, Heidelberg (Springer Proc. Math.) Tome 17 (2012), pp. 163-200 | Article | MR 3289843 | Zbl 1242.53001

[2] Brasher, Russell G. The homology sequence of the double covering: Betti numbers and duality, Proc. Amer. Math. Soc., Tome 23 (1969), pp. 714-717 | MR 253338 | Zbl 0204.56103

[3] Conlon, Lawrence Transversally parallelizable foliations of codimension two, Trans. Amer. Math. Soc., Tome 194 (1974), p. 79-102, erratum, ibid. 207 (1975), 406 | Article | MR 370617 | Zbl 0302.57009

[4] Domínguez, Demetrio Finiteness and tenseness theorems for Riemannian foliations, Amer. J. Math., Tome 120 (1998) no. 6, pp. 1237-1276 | Article | MR 1657170 | Zbl 0964.53019

[5] Freedman, Michael H.; Quinn, Frank Topology of 4-manifolds, Princeton University Press, Princeton, NJ, Princeton Mathematical Series, Tome 39 (1990), viii+259 pages | MR 1201584 | Zbl 0705.57001

[6] Galaev, A. S.; Leistner, T. Holonomy groups of Lorentzian manifolds: classification, examples, and applications, Recent developments in pseudo-Riemannian geometry, Eur. Math. Soc., Zürich (ESI Lect. Math. Phys.) (2008), pp. 53-96 | MR 2436228 | Zbl 1152.53036

[7] Gonçalves, Daciberg Lima; Guaschi, John The lower central and derived series of the braid groups of the sphere, Trans. Amer. Math. Soc., Tome 361 (2009) no. 7, pp. 3375-3399 | Article | MR 2491885 | Zbl 1226.20027

[8] Habib, Georges; Richardson, Ken Modified differentials and basic cohomology for Riemannian foliations, J. Geom. Anal., Tome 23 (2013) no. 3, pp. 1314-1342 | Article | MR 3078356 | Zbl 1276.53031

[9] Hatcher, Allen Algebraic topology, Cambridge University Press, Cambridge (2002), xii+544 pages | MR 1867354 | Zbl 1044.55001

[10] Lärz, K. Global Aspects of Holonomy in Pseudo-Riemannian Geometry, Humboldt-Universität zu Berlin (2011) (Ph. D. Thesis)

[11] Leistner, T. Screen bundles of Lorentzian manifolds and some generalisations of pp-waves, J. Geom. Phys., Tome 56 (2006) no. 10, pp. 2117-2134 | Article | MR 2241741 | Zbl 1111.53020

[12] Leistner, T.; Schliebner, D. Completeness of compact Lorentzian manifolds with Abelian holonomy (2013) (http://arxiv.org/abs/1306.0120 )

[13] Mason, Alan An application of stochastic flows to Riemannian foliations, Houston J. Math., Tome 26 (2000) no. 3, pp. 481-515 | MR 1811936 | Zbl 1159.58311

[14] Moise, Edwin E. Affine structures in 3-manifolds. V. The triangulation theorem and Hauptvermutung, Ann. of Math. (2), Tome 56 (1952), pp. 96-114 | Article | MR 48805 | Zbl 0048.17102

[15] Molino, Pierre; Sergiescu, Vlad Deux remarques sur les flots riemanniens, Manuscripta Math., Tome 51 (1985) no. 1-3, pp. 145-161 | Article | MR 788676 | Zbl 0585.53026

[16] Petersen, Peter Riemannian geometry, Springer, New York, Graduate Texts in Mathematics, Tome 171 (2006), xvi+401 pages | MR 2243772 | Zbl 1220.53002

[17] Reeb, Georges Sur la courbure moyenne des variétés intégrales d’une équation de Pfaff ω=0, C. R. Acad. Sci. Paris, Tome 231 (1950), p. 101-102 | MR 36065 | Zbl 0040.24401

[18] Royo Prieto, José Ignacio The Gysin sequence for Riemannian flows, Global differential geometry: the mathematical legacy of Alfred Gray (Bilbao, 2000), Amer. Math. Soc., Providence, RI (Contemp. Math.) Tome 288 (2001), pp. 415-419 | MR 1871045 | Zbl 0999.58002

[19] Sharpe, R.W. Differential geometry: Cartan’s generalization of Klein’s Erlangen program. Foreword by S. S. Chern., Berlin: Springer (1997), xix + 421 pages | MR 1453120 | Zbl 0876.53001

[20] Tondeur, Philippe Geometry of foliations, Birkhäuser Verlag, Basel, Monographs in Mathematics, Tome 90 (1997), viii+305 pages | Article | MR 1456994 | Zbl 0905.53002

[21] Waldhausen, Friedhelm On irreducible 3-manifolds which are sufficiently large, Ann. of Math. (2), Tome 87 (1968), pp. 56-88 | Article | MR 224099 | Zbl 0157.30603

[22] Wall, C. T. C. Surgery on compact manifolds, American Mathematical Society, Providence, RI, Mathematical Surveys and Monographs, Tome 69 (1999), xvi+302 pages (Edited and with a foreword by A. A. Ranicki) | Article | MR 1687388 | Zbl 0935.57003